Alert archive / New Hampshire / Flash Flood Warnings in 2013

Flash Flood Warning 15, NWS Gray, ME

July 2, 2013Sullivan County, New Hampshire

NWS Gray, ME issued this flash flood warning at Jul 2, 2013, 5:25 PM EDT for Sullivan County, New Hampshire. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2013, 5:25 PM EDT (21:25 UTC)
Expired
Jul 2, 2013, 11:30 PM EDT
In force
6 hr
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

County Sullivan County, NH

The radar

The Burlington radar (KCXX), 149 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2013-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2013-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 5:06 PM EDT, 19 minutes earlier.

Area forecast discussion, Jul 2, 5:06 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
506 PM EDT TUE JUL 2 2013

.SYNOPSIS...
A STALLED FRONTAL BOUNDARY WILL REMAIN DRAPED ACROSS THE REGION
THROUGH TONIGHT. THE FRONT WILL GRADUALLY WASH OUT ON WEDNESDAY AS
HIGH PRESSURE BUILDS IN FROM THE SOUTHEAST. HIGH PRESSURE WILL
REMAIN ANCHORED OFF THE MID ATLANTIC COAST THROUGH THE WEEKEND
WITH SUMMERTIME CONDITIONS EXPECTED THURSDAY THROUGH EARLY NEXT
WEEK.

&&

.NEAR TERM /TONIGHT/...
5PM UPDATE... HAVE ADJUSTED POP AND TEMPERATURE FIELDS TO REFLECT
CURRENT TRENDS AND THINKING. GREATEST CHANCE OF RAIN IS IN THE
WESTERN AREAS WHERE THE SURFACE FRONT HAS NOT QUITE MADE IT PAST
THE MOUNTAINS. DEW POINTS IN THIS AREA REMAIN IN THE 70S... WHILE
AREAS TO THE EAST HAVE SEEN TEMPERATURES AND DEW POINTS DROP INTO
THE LOW 60S OR UPPER 50S. SHOWERS AND AN ISOLATED THUNDERSTORM OR
TWO THAT DO FORM IN THE SOUTHWEST AND OVER VERMONT/NEW YORK WILL
BE PUSHED EASTWARD ON THE MID/UPPER LEVEL FLOW AND THUS SOME POPS
WERE INCLUDED FOR THE CENTRAL AND NORTHERN AREAS OF MAINE. THE
HEAVY RAIN THREAT CONTINUES TO BE TO THE SOUTH AND WEST OF THE
FRONTAL BOUNDARY. MAY HAVE TO CONSIDER A DENSE FOG ADVISORY IF FOG
DEVELOPS OVER A WIDESPREAD AREA EARLY THIS EVENING.

PREVIOUS DISCUSSION...
FORECAST PROBLEM FOR THIS EVENING IS CONTINUED HEAVY RAIN
POTENTIAL. SURFACE FRONT HAS MOVED INTO NEW HAMPSHIRE AND HAS PASSED
THROUGH CONCORD BETWEEN NOON AND 1PM. CONVECTION IS FIRING IN THE
WARM SECTOR AND MOVING NORTHEAST. PWATS ARE VERY HIGH SOUTH OF THE
FRONT AND ANY OF THESE SHOWERS/STORMS COULD PRODUCE HEAVY RAIN.
TRAINING ECHOES WILL BE AN ISSUE ALSO. THE FRONT WILL LIKELY GET
HUNG UP BEFORE REACHING CHESHIRE COUNTY. SHOWERS/STORMS WILL DIE
OFF AFTER SUNSET AND EXPECT A FAIR AMOUNT OF FOG TO DEVELOP WITH
VISIBILITY AT OR BELOW 1/2 MILE IN MANY AREAS.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
FOR WEDNESDAY FOG WILL LIFT AS WINDS TURN TO THE SW. EXPECT
SHOWERS AND THUNDERSTORMS TO DEVELOP IN THE AFTERNOON SOME OF
WHICH WILL DROP VERY HEAVY RAIN. PWATS UP AROUND 1.75 INCHES
DURING THE AFTERNOON. TEMPERATURES WILL ALSO CLIMB TO NEAR 90 AND
WEDNESDAY COULD BE THE FIRST DAY OF A HEAT WAVE FOR MANY. FOR
WEDNESDAY NIGHT WE ONCE AGAIN SEE FOG DEVELOP OVERNIGHT AFTER THE
CONVECTION DISSIPATES.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
OPERATIONAL MODELS AND ENSEMBLES ARE IN AGREEMENT THAT TYPICAL
SUMMERTIME BERMUDA HIGH PATTERN WILL ESTABLISH ITSELF FOR MOST IF
NOT ALL OF THE EXTENDED PERIOD. THIS GENERALLY MEANS HOT AND HUMID
CONDITIONS FOR MOST WITH LOW CHANCES FOR POP-UP SHOWERS AND
THUNDERSTORMS EACH DAY...MAINLY DURING THE AFTERNOON AND EARLY
EVENING HOURS. STAYED CLOSE TO MEXMOS TEMPS THROUGH THE PERIOD AS
THEY ARE THE WARMEST OF THE VARIOUS MOS PRODUCTS AND FITS CLIMO
BETTER GIVEN THE DOWNSLOPING PATTERN WITH 850MB TEMPS OF +15 TO
+20C IN PLACE. SEVERAL LOCATIONS WILL PROBABLY RECORD A 3 TO 5 DAY
HEAT WAVE DURING THIS PERIOD...WITH THE BEST CHANCES ACROSS
SOUTHERN NH AND ADJACENT WESTERN ME.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
SHORT TERM...IFR EXPECT TONIGHT IMPROVING TO VFR WEDNESDAY.
BRIEFLY IFR IN AFTERNOON SHOWERS AND TSTMS. IFR IN FOG WEDNESDAY
NIGHT.

LONG TERM /THURSDAY THROUGH SUNDAY/...ISOLATED SCATTERED SHOWERS
AND THUNDERSTORMS MAY LOWER CONDITIONS BRIEFLY IN SPOTS DURING THE
AFTERNOONS. OTHERWISE...PATCHY FOG AND HAZE WILL PROBABLY BE
PRESENT AT NIGHT EACH DAY.

&&

.MARINE...
SHORT TERM....QUIET ON THE WATERS.

LONG TERM /THURSDAY THROUGH SUNDAY/...MARGINAL SCA CONDITIONS FOR
SEAS POSSIBLE ON THE OCEAN CENTERED AROUND THURSDAY
NIGHT...OTHERWISE...NO FLAGS EXPECTED.

&&

.HYDROLOGY...
FLASH FLOOD WATCH HAS BEEN POSTED FOR PORTIONS OF SOUTHERN AND
WESTERN NEW HAMPSHIRE FOR TONIGHT. SHOWERS AND THUNDERSTORMS
DEVELOPING IN THE VICINITY OF A STALLED BACK DOOR FRONT HAVE THE
POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NHZ003-005-
     007>009-013.
MARINE...NONE.

&&

SYNOPSIS...HAWLEY
NEAR TERM...KIMBLE
SHORT TERM...HAWLEY
LONG TERM...EKSTER
AVIATION...EKSTER/HAWLEY
MARINE...EKSTER/HAWLEY
HYDROLOGY...HAWLEY
Hazardous weather outlook, Jul 2, 3:18 PM EDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
318 PM EDT TUE JUL 2 2013

MEZ007>009-012>014-018>028-NHZ001-002-004-006-010-014-031930-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN CARROLL-SOUTHERN CARROLL-
STRAFFORD-COASTAL ROCKINGHAM-
318 PM EDT TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NHZ003-005-007>009-013-031930-
NORTHERN GRAFTON-SOUTHERN GRAFTON-SULLIVAN-MERRIMACK-BELKNAP-
INTERIOR ROCKINGHAM-
318 PM EDT TUE JUL 2 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-031930-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
318 PM EDT TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 2, 5:16 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
516 PM EDT TUE JUL 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FLASH FLOOD      LEBANON                 43.64N  72.25W
07/02/2013                   GRAFTON            NH   STATE POLICE

            ROAD WASHOUTS AND CLOSURES. EVACUATION OF SOME
            COMPLEXES.

&&

EVENT NUMBER GYX1300203

MLE

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:34 AM EDTRiver Flood WarningGYXOxford3 hr
Jul 2, 6:28 PM EDTRiver Flood WarningGYXSomerset18 hr
Jul 2, 6:01 AM EDTRiver Flood WarningGYXGrafton5 hr
Jul 2, 1:23 PM EDTFlash Flood WatchGYXBelknap, Grafton, Merrimack, Rockingham, Sullivan14 hr
Jul 2, 3:11 PM EDTAreal Flood AdvisoryGYXGrafton, Sullivan3 hr
Jul 2, 3:32 PM EDTFlash Flood WarningGYXGrafton, Sullivan7 hr
Jul 2, 4:55 PM EDTAreal Flood AdvisoryGYXSullivan80 min

Nearby

Flash Flood Warnings in New Hampshire, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.